From Liberty Boro, Pennsylvania, USA:
My 10 1/2 year old son has had very good control of his diabetes until this past year. He has gained almost 8 pounds, his numbers have been very high, and the doctor has confirmed he has begun puberty. What should we expect? He just had a seizure last week, and we are so frightened that it may happen again! It can get very discouraging for him and us!
Yes, a seizure for any reason can be very frightening. This may his only one. It is interesting that it seems some people have their own predisposition to certain hypoglycemic reactions: some people usually just feel shaky and sweaty; for some people, they usually get a headache or lethargic; and for some people, they may often have seizures. Hypoglycemia can cause a seizure to most anyone. Why some folks are more "predisposed" is not always certain. Be certain that you have your Glucagon Emergency Kit. I generally advise that you keep one wherever your child with diabetes may frequently go: home, school, grandma's, babysitter's, etc.
If your son has had higher glucoses lately, that often occurs with puberty as the puberty hormones antagonize the effects of insulin to some degree. Plus, teens tend to have big changes in the appetite which might be reflected in his weight gain, but tight control leads to weight gain also.
You did not mention what type of insulin regimen that your son receives, but often the scenario you describe occurs with an over aggressive treatment of a high sugar with extra insulin and/or not balancing the meal plan with activity. If he is on split doses of intermediate-acting insulin (e.g. Lente or NPH) plus a short-acting insulin (e.g. Regular, Humalog, or Novolog, then it may be time to give consideration for a more physiologic insulin regimen that allows more fine-tuning and flexibility with meal plans and activities. This would be a basal/bolus insulin regimen. This could be done with an insulin pump, but I usually recommend that patients first improve their carb counting skills and use a basal/bolus regimen with a long-acting insulin (e.g. Ultralente or Lantus (insulin glargine) with the short-acting insulin given with meals. This multiple daily injection (MDI) regimen works well for many active folks with diabetes. Talk to your son's diabetes team!
Original posting 4 Jul 2002
Posted to Puberty
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.